Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 147, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 25, 2002, 2:41 PM CDT for Jackson County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2002, 2:41 PM CDT (19:41 UTC)
- Expired
- May 25, 2002, 3:10 PM CDT
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, IL
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 251941 SVRPAH ILC077-252010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 241 PM CDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 310 PM CDT * AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARBONDALE...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE DE SOTO THIS IS A DANGEROUS STORM. LARGE HAIL AND DAMAGING WIND ARE LIKELY. MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3786 8932 3762 8936 3761 8917 3784 8916
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 25, 1:00 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT SAT MAY 25 2002 LATEST SURFACE ANALYSIS DEPICTS LOW NEAR CHI WITH A COLD FRONT EXTENDING SOUTHWESTWARD THROUGH THE UNO AREA INTO NE TEXAS. A WARM FRONT EXTENDED EASTWARD FROM THE LOW...ACROSS IN AND OH. DEWPOINTS WERE WELL INTO THE LOWER 60S OVER THE FA. VIS SAT PICS SHOW A FEW CLOUDS OVER AREA HOWEVER...DENSE CLOUDS REMAINED NEAR THE BOUNDARY AND POST FRONTAL. SURFACE LOW HAD ROCKETED OUT OF THE PLAINS AND INTO NE ILLINOIS OVERNIGHT INTO THIS MORNING. THIS MOVEMENT SHOULD CONTINUE THIS AFTERNOON AS UPPER LEVEL SHORT WAVE ROTATES THROUGH. THE 12Z SAT MESO ETA SHOWS DECENT LOW LEVEL INSTABILITY WITH LIS TO -4...CAPES NEAR 1500 J/KG...SHOWALTERS AROUND ZERO...AND K INDICIES AROUND 30. IN CONTRAST...THE SURFACE LOW IS LIFTING NE AWAY FROM THE AREA AND TAKING THE BEST CONVERGENCE WITH IT. KPAH VWP INDICATES LITTLE DIRECTIONAL SHEAR AND RELATIVELY MODEST SPEED SHEAR. THUS ANY THUNDERSTORMS THAT DO BECOME SEVERE WOULD NOT LIKELY BE TORNADIC. WITH A FRONT IN THE AREA AT PEAK HEATING AND THE FREEZING LEVEL AROUND 12K AND WET BULB ZERO AROUND 10K WOULD NOT RULE OUT HAIL OR WIND SHOULD ANY STORMS GET GOING OVER FA. AFTER TODAY SHOULD REMAIN RELATIVELY DRY THROUGH THE WEEK WITH THE BEST CHANCE OF RAIN ARRIVING AGAIN ON THURSDAY. ALTHOUGH ITS THE BEST CHANCE ITS STILL NOT A GOOD CHANCE AND WILL MAINTAIN CURRENT DRY FORECAST UNTIL STRONGER EVIDENCE PRESENTS ITSELF OR MODELS SHOW A BETTER RUN TO RUN CONTINUITY. NUMERICAL GUIDANCE KEEPS MOST OF FA IN THE 80S THROUGHOUT THE RUN AND WILL FOLLOW THAT TREND ESPECIALLY EARLY IN THE WORK WEEK. WILL MODERATE LOWS OUT OF THE 50S AND INTO THE 60S MONDAY NIGHT. .PAH...NONE. KH
In the hours before
Special weather statement, May 25, 9:54 AM CDT, 4 hours 47 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-252030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 954 AM CDT SAT MAY 25 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE FOUR STATE AREA...BY EARLY AFTERNOON. THE STORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS WITH THE STORMS WILL BE MARGINALLY SEVERE HAIL AND LOCAL STRONG WIND GUSTS. DISCUSSION... AT MID MORNING...LOW PRESSURE WAS OVER NORTHEAST ILLINOIS. A COLD FRONT EXTENDED SOUTHWEST FROM THE LOW ACROSS WESTERN ILLINOIS INTO CENTRAL AND SOUTHERN MISSOURI. AMPLE LOW LEVEL MOISTURE WAS IN PLACE AHEAD OF THE FRONT...WITH SURFACE DEW POINTS ABOVE 60 DEGREES IN MANY LOCATIONS. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST FROM IOWA INTO THE GREAT LAKES AND DAMPEN OUT TODAY. HOWEVER...MORNING UPPER AIR CHARTS SHOW A POOL OF COOL AIR ALOFT EXTENDS AS FAR WEST AS ARKANSAS AND OKLAHOMA. WINDS FIELDS ARE EXPECTED TO REMAIN SOUTHWEST AT ALL LEVELS OF THE ATMOSPHERE. SPEEDS WILL NOT BE TOO STRONG. THE COLD FRONT WILL PROGRESS EAST INTO THE REGION THIS AFTERNOON. IN ADDITION...THE COOL AIR ALOFT WILL ALSO SHIFT EAST OVER THE AREA. AS A RESULT...THE AIRMASS AHEAD OF THE FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON...AS SURFACE TEMPERATURES WARM TO BETWEEN 80 AND 85 DEGREES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CLOSE PROXIMITY TO THE FRONT BY EARLY AFTERNOON...AND CONTINUE INTO THE EVENING AS THE FRONT SLOWLY ADVANCES EAST ACROSS THE AREA. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE COMBINATION OF VERY UNSTABLE CONDITIONS...AND ONLY MODEST SOUTHWEST WIND FLOW MEANS THE PRIMARY THREATS SHOULD BE ISOLATED AND MARGINALLY SEVERE HAIL...AND LOCAL STRONG WIND GUSTS. SPOTTER ACTIVATION... PRELIMINARY INDICATIONS SUGGEST THAT SPOTTERS SHOULD STAND BY...AND MONITOR WEATHER CONDITIONS LATE THIS MORNING AND AFTERNOON. ACTIVATION MAY BE REQUESTED IN A FEW AREAS IF CONDITIONS WARRANT. OUTLOOK FOR SUNDAY AND MEMORIAL DAY... A FEW THUNDERSTORMS MAY LINGER ACROSS WESTERN KENTUCKY EARLY SUNDAY MORNING. THEN...DRY AND MILD CONDITIONS CAN BE EXPECTED FOR THE REMAINDER OF THE DAY SUNDAY AS WELL AS MEMORIAL DAY. NOLES
Local storm report, May 25, 2:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT SAT MAY 25 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM IL WIND DAMAGE
05/25/02 JEFFERSON LARGE TREE LIMBS DOWN ON
HWY 148...SOUTH OF MT.
VERNON. REPORTED BY
JEFFERSON COUNTY SHERIFFS
OFFICE.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:54 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 51 min |
| May 25, 2:36 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 24 min |
| May 25, 2:58 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 32 min |
| May 25, 3:16 PM CDT | Severe Thunderstorm Warning | PAH | Union | 44 min |
| May 25, 3:59 PM CDT | Severe Thunderstorm Warning | PAH | Johnson | 31 min |
| May 25, 4:44 PM CDT | Severe Thunderstorm Warning | PAH | Hardin | 31 min |
| May 25, 5:14 PM CDT | Severe Thunderstorm Warning | PAH | Hardin | 31 min |
| May 25, 5:41 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 34 min |
| May 25, 5:41 PM CDT | Severe Thunderstorm Warning | PAH | Union | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.